Utah, 2021Wildfire in Utah, June 9 to 30, 2021
June 9 to 30, 2021 · NWS GJT · 1 event in 1 county or zone
An abandoned campfire started a wildfire 14 miles southeast of Moab.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An abandoned campfire started a wildfire 14 miles southeast of Moab.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 9, 2:44 PM MST, 1 minute earlier.
Area forecast discussion, Jun 9, 2:44 PM MST, 1 minute before
Area Forecast Discussion
National Weather Service Grand Junction CO
344 PM MDT Wed Jun 9 2021
.SHORT TERM...(Tonight through Thursday night)
Issued at 344 PM MDT Wed Jun 9 2021
Some high clouds are streaming in from the southwest this
afternoon as a strong upper level trough moves into the Pacific
Northwest. Some critical fire weather conditions are occurring
mainly across northwest Colorado with northeast Utah and the lower
central valleys right on the cusp. It's pretty borderline at this
moment but the relative humidity is so dry with single digits so
opted to let the Red Flag Warning continue through this evening
and made no changes here. Temperatures are still above normal but
a bit cooler if not similar to yesterday.
A 115 kt jet will wrap around this PacNW trough into the Great
Basin tonight and track overhead late Thursday morning into
Thursday afternoon. Any cloud cover overnight will clear out by
Thursday morning, with mostly sunny skies through Thursday
evening, leading to deep mixing with this vertically stacked
negatively tilted shortwave trough. H5 winds increase 60 to 70 kts
with H7 winds in the 30 to 40 kt range. The strongest winds are
focused across northwest Colorado where the gradient remains
tighter, with winds potentially gusting to 60 mph. Therefore,
opted to issue a High Wind Warning for the northwest Colorado
valley zones (1 and 2) starting 10 am through 9 pm Thursday. The
rest of the valleys from the Uinta Basin in NE Utah to the central
corridor along I-70 from Green River/Moab through Grand Junction
to Vail are expected to see winds gusting to at least 45 mph, so
opted to issue a Wind Advisory for these zones. One area for later
shifts to look closer at is the Paradox Valley and Delta/Montrose
area as winds were borderline for Wind Advisory. Confidence wasn't
high enough to issue here so would like to see latest model
guidance before deciding whether to include them.
Expect critical fire weather conditions to become widespread
across the entire CWA on Thursday, with Red Flag Warnings in
effect where the fuels are critical. Relative humidity is expected
to be in the single digits with winds gusting 35 to 50 mph on
average, with exception of higher winds across NW Colorado where
High Wind Warnings are now in effect. The deep mixing will result
in high temperatures likely exceeding guidance with well above
normal highs and hot, dry and windy conditions. The experimental
fire weather index values as the previous shift mentioned are
maxed out across much of the area so confidence is quite high in
the Red Flag Warning and Wind highlights in place for Thursday.
The cold front associated with this system looks to move through
by mid Thursday afternoon with a noticeable wind shift from
southwest ahead of it, to westerly behind it after 3 pm, and
possibly to the northwest in northeast Utah after 6 pm by the
evening. The current Red Flag Warnings are in effect from 9 am
Thursday until midnight Thursday night. Even though critical fire
weather conditions may lessen after sunset, winds will remain
gusty behind this cold front and the relative humidity recovery
could be slower than what models are indicating, so this timing
will cover this possibility.
.LONG TERM...(Friday through Wednesday)
Issued at 344 PM MDT Wed Jun 9 2021
On Friday, the shortwave trough that will bring us windy
conditions on Thursday will lift northeast of the area. This will
allow the pressure gradient to relax and therefore wind speeds to
decrease. As a result, the critical fire weather conditions
becomes less widespread. Also, the temperatures look to cool down
by 5 to 10 degrees. Unfortunately, the moisture will not change so
relative humidity drops into the teens and lower. The weekend
marks the beginning of a ridge aloft that will build over the
region. It will start over New Mexico and eventually become
centered over the Four Corners region or possibly central
Colorado, but the axis will extend into central Canada. As
previously mentioned, the models are in fair agreement that this
pattern will materialize and last into mid week. Forecast high
temperatures have gradually been trending upward with each model
cycle. In fact, we are now approaching record values for many
valley locations. Distribution of ensemble data shows some members
reaching all time record highs especially in the lower desert
valleys. Regardless of whether that happens or not, confidence is
high that it will be hot next week. The GFS is starting to show
moisture advecting around the high into our region and possibly
supporting high elevation showers by mid week. Other models are
not as aggressive with this moisture advection so we will have to
watch this trend. Even if it can make it here, the valleys and
midslopes will be hard pressed to get more than sprinkles given
the hot and dry surface conditions.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1106 AM MDT Wed Jun 9 2021
VFR conditions will prevail for the next 24 hours. Light, terrain
driven winds this morning will shift southwest and become gusty at
times mainly after 20Z. A scattered deck of mid/high level clouds
will likely overspread eastern Utah and western Colorado later
this afternoon and evening, but any ceilings will stay well above
ILS breakpoints. Winds diminish after sunset with quiet weather to
follow overnight into early Thursday morning.
&&
.FIRE WEATHER...
Issued at 344 PM MDT Wed Jun 9 2021
Critical fire weather conditions will continue for portions of
northeast Utah and northwest Colorado today with coverage
expanding across the entire forecast area on Thursday where fuels
are critical. A strong cold front and disturbance will move
through on Thursday, with hot and dry conditions and strong winds
gusting up to 50 mph or more in some areas. Opted to expand the
Red Flag Warning to include Colorado Zone 201 for elevations above
8000 feet due to a fuels status change to critical. Keep in mind
with this cold front that winds look to shift from strong
southwest ahead of it, to strong west after 3 pm and potentially
northwest after 6 pm over eastern Utah. A bit of a cool down and
lighter winds will ease critical fire weather conditions Friday
into Saturday. Near record high temperatures are possible next
week with hot and dry conditions continuing.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 8 PM MDT this evening for COZ200-202-203.
Red Flag Warning from 9 AM Thursday to midnight MDT Thursday
night for COZ200>203-205-207-290-292-294-295.
Wind Advisory from 10 AM to 9 PM MDT Thursday for COZ006>008.
High Wind Warning from 10 AM to 9 PM MDT Thursday for COZ001-002.
UT...Red Flag Warning until 8 PM MDT this evening for UTZ486-487-490.
Red Flag Warning from 9 AM Thursday to midnight MDT Thursday
night for UTZ486-487-490-491.
Wind Advisory from 10 AM to 9 PM MDT Thursday for UTZ024-027.
&&
SHORT TERM...MDA
LONG TERM...KJS
AVIATION...TGJT
FIRE WEATHER...TGJTHazardous weather outlook, Jun 9, 1:49 AM MST, 12 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
249 AM MDT Wed Jun 9 2021
COZ001>014-017>023-UTZ022>025-027>029-100900-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
249 AM MDT Wed Jun 9 2021
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Critical fire weather conditions will be focused mainly across
northeast Utah and northwest Colorado today. Gusty winds and
relative humidity below 10% can lead to the rapid ignition and
spread of fires.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Hot, dry and windy conditions will expand across most of eastern
Utah and western Colorado on Thursday. A Red Flag Warning is in
effect. Winds can gust as high as 50 mph. Critical fire weather
likely eases some Friday into the weekend, though building high
pressure will lead to increasingly hot temperatures that may
threaten records next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Wildfire, La Sal & Abajo Mountains
- When
- June 9, 2:45 PM MST to June 30, 11:59 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
The Pack Creek Fire began in early June due to a campfire that was abandoned 14 miles southeast of Moab and grew to 8,952 acres before it was contained in early July.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in New Jersey, June 9, 20211 death · 52 kt wind · 6 events
- Rip Current in Alabama, June 9, 20211 death · 1 event
- Flash Flooding and Flooding in Mississippi, June 9 to 10, 2021$2.8 million · 60 kt wind · 23 events
- Flash Flooding and Flooding in West Virginia, June 9 to 11, 2021$1.2 million · 19 events
- Flash Flooding in Maine, June 9, 2021$938,000 · 3 events
- Damaging Winds in Pennsylvania, June 9, 2021$228,000 · 83 kt wind · 4 events
- Flash Flooding and Debris Flows in Kentucky, June 9 to 11, 2021$68,000 · 29 events
- Flash Flooding and Damaging Winds in New York, June 9, 2021$59,000 · 50 kt wind · 8 events
- Flash Flooding in Kentucky, June 9 to 10, 2021$45,000 · 2 events
- Flash Flood and Damaging Winds in Pennsylvania, June 9, 2021$24,000 · 52 kt wind · 6 events
- Damaging Winds in Connecticut, June 9, 2021$22,000 · 61 kt wind · 4 events
- Damaging Winds and Lightning Strikes in Delaware, June 9, 20211 injured · 51 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958533.